Alert archive / Arkansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 655, NWS Jackson, MS

July 22, 2008Ashley County, Arkansas

NWS Jackson, MS issued this severe thunderstorm warning at Jul 22, 2008, 9:38 PM CDT for Ashley County, Arkansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2008, 9:38 PM CDT (02:38 UTC)
Expired
Jul 22, 2008, 10:30 PM CDT
In force
52 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

County Ashley County, AR

The radar

The Little Rock radar (KLZK), 189 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2008-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2008-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
897 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1763 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 6:00 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 22, 6:00 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
600 PM CDT TUE JUL 22 2008

.DISCUSSION...
A GOOD PORTION OF SHOWER AND THUNDERSTORM ACTIVITY EARLY THIS
EVENING IN THE SOUTHEAST CONUS REMAINS ALIGNED NEAR A QUASI-FRONTAL
BOUNDARY COMPOSED OF THUNDERSTORM OUTFLOW RUNNING FROM CENTRAL AR
EAST AND SE THROUGH NORTHERN MS AND CENTRAL AL. RECENT CLUSTER OF
BACKBUILDING STORMS IS PRODUCING QUITE A BIT OF RAIN AND LIGHTNING
ACROSS CENTRAL MS. EXPECTING MOST OF THE ACTION IN THE CWA TO
DIMINISH THIS EVENING ALTHOUGH THE THREAT FOR THUNDERSTORM CLUSTERS
COMING IN FROM THE NORTHWEST WILL LINGER THROUGH THE NIGHT UP NEAR
THE GOLDEN TRIANGLE AND HIGHWAY 82 CORRIDOR. HEAT ADVISORY HAS BEEN
ALLOWED TO EXPIRE...ALTHOUGH HEAT INDEX VALUES AROUND THE ARKLAMISS
DELTA AND PORTIONS OF WEST CENTRAL MS WILL CONTINUE TO BE IN THE LOW
100S FOR THE NEXT HOUR OR TWO.

FORECAST UPDATED TO MATCH GOING TRENDS EXPRESSED ABOVE...AND TO
REMOVE HEAT ADVISORY. /BB/

&&

.PREVIOUS DISCUSSION...THE EASTERN EXTENT OF THE LARGE RIDGE OF
UPPER LEVEL HIGH PRESSURE CENTERED IN THE MIDDLE OF THE NATION WILL
GET SHOVED BACK TO THE WEST OVER THE NEXT FEW DAYS. THE COMBINATION
OF THE TROUGH AND SURFACE FRONT RESPONSIBLE FOR THIS FEAT WILL
AFFECT THE ARKLAMISS MAINLY TOMORROW...PRODUCING CONSIDERABLE RAIN
CHANCES (ESPECIALLY FOR AREAS EAST OF THE MISSISSIPPI RIVER).
CONVECTION FOR LATE TODAY COULD STILL WET A BIT OF GROUND AS WELL
WITH VERY DRY AREAS ALONG AND JUST SOUTH OF THE INTERSTATE TWENTY
CORRIDOR PERHAPS GETTING SOME STORMS TO FIRE UP EARLY THIS EVENING.
THE PRESENCE OF DECENT UPPER LEVEL ENERGY DIVING SOUTHEAST THROUGH
THE MID MS AND TENNESSEE VALLEY LATE TODAY INTO EARLY TOMORROW WILL
LIKELY AGGREGATE ONE OR TWO THUNDERSTORMS COMPLEXES THAT MAKE THE
FORECAST PROCESS TRICKY. ONLY FAR NORTHERN AREAS OF THE CWA SHOULD
BE NEAR THE EXPECTED PATH OF POTENTIAL COMPLEXES THROUGH MOST OF THE
TONIGHT...BUT THE BULK OF THE REGION WILL BE IN THE GENERAL BULLSEYE
TOMORROW. ANY COMPLEX AFFECTING THE REGION WILL BRING AT LEAST SOME
SEVERE WEATHER RISK (FROM STRONG WINDS AND/OR HAIL)...BUT LACK OF
CONSIDERABLE ATMOSPHERIC LAPSE RATES AND ASSOCIATED INSTABILITY WILL
NOT MAKE THE RISK VERY HIGH. SEE THE HWO FOR DETAILS.

ADDRESSING THE ISSUE OF HEAT...WE WILL LET THE HEAT ADVISORY GOING
FOR AREAS ALONG AND NORTH OF I-20 EXPIRE AT 6 PM (ALTHOUGH I ALREADY
LET THE ADVISORY GO FOR LOCATIONS AROUND THE GOLDEN TRIANGLE DUE TO
RAIN-COOLED AIR). SOME OF THE LOCATIONS IN TODAYS ADVISORY MAY NOT
FALL BELOW THE MID 70S TONIGHT WHICH WOULD MIGHT PUT THEM IN-LINE
FOR MORE ADVISORY CONDITIONS TOMORROW IF SIMILAR CONDITIONS WERE
EXPECTED. WHILE THERE IS DEFINITELY THE POTENTIAL THAT AT LEAST
ISOLATED LOCATIONS IN THE REGION (MAINLY WEST OF INTERSTATE 55)
COULD STILL SEE HEAT INDICES PEAK AT 105 DEGREES TOMORROW...THE MUCH
GREATER PREVALENCE OF CLOUDS AND RAIN MAKE CONFIDENCE OF WIDESPREAD
ADVISORY CONDITIONS QUITE LOW AT THIS POINT. SUBSEQUENT SHIFTS WILL
MONITOR THE SITUATION CLOSELY...BUT FOR NOW WE WILL JUST LET THE
ADVISORY EXPIRE AT 6 PM.

BEYOND TOMORROW...A WEAK BOUNDARY THAT WILL MOVE INTO LOWER MS
VALLEY TOMORROW WILL BE THE FOCUS FOR SCATTERED (MAINLY DIURNAL)
SHOWER AND THUNDERSTORM DEVELOPMENT THURSDAY AND FRIDAY. THE
PRESENCE OF HIGH MOISTURE LEVELS IN THE LOWER ATMOSPHERE (AND
ASSOCIATED CLOUDS AND PRECIP) WILL HELP TO KEEP TEMPERATURES
TOLERABLE THROUGH FRIDAY...ALTHOUGH HUMIDITY WILL BE HIGH.
HOWEVER...BY SATURDAY THE UPPER RIDGE LOOKS TO BUILD BACK EAST
TOWARD THE LOWER MS VALLEY WITH A VENGEANCE...SHOVING HEAT BACK INTO
THE REGION FROM THE WEST (AND PROBABLY MOST OF THE SIGNIFICANT
SHOWER AND THUNDERSTORM ACTIVITY EAST OF THE ARKLAMISS). THE GFS
MODEL HAS BEEN MUCH MORE AGGRESSIVE WITH BUILDING THIS HEAT INTO THE
AREA THIS COMING WEEKEND INTO EARLY NEXT WEEK...WITH THE EURO MODEL
LOOKING COOLER AND WETTER. HOWEVER...THE OPERATIONAL GFS MODEL HAS
GREAT SUPPORT FROM ITS 20 ENSEMBLE MEMBERS AND THE MEAN OF THESE
MEMBERS EVEN LOOKS MORE AGGRESSIVE WITH HEAT THAN THE OPERATIONAL
MODEL (WHICH IS SURPRISING). WITH ALL THIS IN MIND I ROSE HIGH
TEMPERATURES SOME 2 TO 5 DEGREES EVERYWHERE FROM SATURDAY THROUGH
NEXT TUESDAY. THE HOTTEST STRETCH COULD BE SUNDAY AND MONDAY WHEN
MORE WIDESPREAD 100S ARE POSSIBLE (ALTHOUGH THE OFFICIAL FORECAST IS
NOT QUITE THAT AGGRESSIVE YET). THERE STILL IS A CHANCE THE EURO
MODEL IS CORRECT AND THAT MOST OF THE HEAT WILL REMAIN WEST OF THE
LOWER MS VALLEY WITH THIS NEXT HEAT WAVE...BUT THOSE CHANCES SEEM TO
BE GROWING SLIMMER BY THE DAY. BEST TO TRY AND NOT LET THIS HOT
STRETCH SNEAK UP ON US LIKE THE LAST ONE. /BB/

&&

.AVIATION...THERE IS STILL A LITTLE HAZE OUT THERE BUT OVERALL MOST
OF THE AREA IS IN GOOD SHAPE WITH VFR CONDITIONS. THE BIGGEST
CONCERN WILL BE CONVECTION ACROSS THE NORTHEAST. THE SITES THAT WILL
MOST LIKELY BE AFFECTED WILL BE GTR...GWO AND MEI. ELSEWHERE ISLTD
SHRA AND TSRA WILL BE POSSIBLE. ANY SITE THAT SEES CONVECTION WILL
HAVE THE USUAL ISSUES SUCH AS LOWERED VISBIES FROM RAIN(POSSIBLY
DOWN TO 1SM) GUSTY WINDS AROUND OR GREATER THAN 30KTS AND LIGHTNING.
OUTSIDE OF CONVECTION SITES SHOULD REMAIN IN VFR STATUS THROUGH MOST
OF THE NIGHT. /CAB/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       73  94  73  94 /  20  55  42  24
MERIDIAN      72  92  71  93 /  28  68  39  31
VICKSBURG     75  95  73  95 /  13  46  36  19
HATTIESBURG   73  92  71  93 /  14  70  39  30
NATCHEZ       74  90  74  91 /  22  62  37  25
GREENVILLE    74  96  73  93 /  21  33  48  16
GREENWOOD     75  92  73  94 /  33  46  47  18

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

50
Hazardous weather outlook, Jul 22, 6:10 PM CDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
610 PM CDT TUE JUL 22 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
232045-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
610 PM CDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND WEDNESDAY

AFTERNOON HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 DEGREES FOR
AN HOUR OR TWO IN MANY AREAS OF THE ARKLAMISS DURING THE AFTERNOON
HOURS ON WEDNESDAY. AT THIS TIME A HEAT ADVISORY DOES NOT APPEAR TO
BE NEEDED...BUT THOSE WITH OUTDOOR WORK OR PLANS NEED TO BE SURE TO
DRINK PLENTY OF WATER AND AVOID PROLONGED EXPOSURE TO THE SUN DURING
THE DAY WEDNESDAY.

IN ADDITION...STRONG STORMS WILL BE POSSIBLE FOR THE REMAINDER
EVENING HOURS ACROSS ISOLATED AREAS OF THE REGION ALONG AND NORTH OF
THE INTERSTATE TWENTY CORRIDOR. THERE MAY ALSO BE AN ISOLATED SEVERE
STORM OR TWO WHICH WILL HAVE THE POTENTIAL TO PRODUCE WINDS UP TO 60
MPH AND SMALL HAIL. THE SLOW MOVING NATURE OF STORMS WILL ALSO ALLOW
SOME TO PRODUCE TORRENTIAL DOWNPOURS AND RAINFALL RATES WELL OVER AN
INCH PER HOUR CAN BE ANTICIPATED BY THOSE EXPERIENCING A
THUNDERSTORM THIS EVENING.

TOMORROW ISOLATED STRONG STORMS WILL BE POSSIBLE AGAIN DURING THE
AFTERNOON AND EARLY EVENING. THE MAIN AREA OF CONCERN WILL BE ALONG
AND NORTH OF I 20. THESE STORMS WILL BE CAPABLE OF PRODUCING WINDS
UP TO 50 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

50

In the hours before

Special weather statement, Jul 22, 7:26 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
726 PM CDT TUE JUL 22 2008

MSZ027-230035-
CARROLL MS-
726 PM CDT TUE JUL 22 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTHWEST OF MALMAISON AT 726
PM CDT...MOVING EAST AT 6 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHERN CARROLL COUNTY SHOULD MONITOR THIS STORM CLOSELY.

JC
Special weather statement, Jul 22, 7:40 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
740 PM CDT TUE JUL 22 2008

LAZ007-230050-
MOREHOUSE LA-
740 PM CDT TUE JUL 22 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES NORTHWEST OF BEEKMAN AT 740 PM
CDT...MOVING EAST AT 8 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHWESTERN MOREHOUSE PARISH SHOULD MONITOR THIS STORM
CLOSELY.

OLB
Local storm report, Jul 22, 7:42 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
742 PM CDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     TSTM WND DMG     ROSEDALE                32.14N 88.99W
07/22/2008                   JASPER             MS   LAW ENFORCEMENT

            1 TREE DOWN IN ROSEDAL ON MAIN STREET AND POWER LINES
            DOWN ALSO IN ROSEDALE ON CHICAGO ROAD. HAIL REPORTED SIZE
            UNKNOWN.

0720 PM     AVALANCHE        ROSEDALE                33.85N 91.03W
07/22/2008                   BOLIVAR            MS   LAW ENFORCEMENT

            1 TREE DOWN IN ROSEDALE ON MAIN STREET...POWER LINES DOWN
            IN ROSEDALE ON CHICAGO ROAD...AND HAIL OF AN UNKNOWN SIZE
            REPORTED

&&
Local storm report, Jul 22, 7:45 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
745 PM CDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     ROSEDALE                33.85N 91.03W
07/22/2008                   BOLIVAR            MS   LAW ENFORCEMENT

            1 TREE DOWN IN ROSEDALE ON MAIN STREET...POWER LINES DOWN
            IN ROSEDALE ON CHICAGO ROAD...AND HAIL OF AN UNKNOWN SIZE
            REPORTED

&&
Local storm report, Jul 22, 8:33 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
833 PM CDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     FLASH FLOOD      MERIDIAN                32.38N 88.71W
07/22/2008                   LAUDERDALE         MS   LAW ENFORCEMENT

            WATER OVER PRISTOK RD IN LAUDERDALE COUNTY ALSO WATER
            ALSO ON HIGHWAY 493.

&&
Local storm report, Jul 22, 9:05 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
905 PM CDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     RULEVILLE               33.72N 90.55W
07/22/2008                   SUNFLOWER          MS   LAW ENFORCEMENT

            TREE REPORTED DOWN ON HIGHWAY 8 NEAR RULEVILLE.

&&

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:09 PM CDTSevere Thunderstorm WarningJANBolivar, Leflore, Sunflower38 min
Jul 22, 8:06 PM CDTSevere Thunderstorm WarningJANBolivar, Sunflower, Washington39 min
Jul 22, 8:49 PM CDTSevere Thunderstorm WarningJANWashington41 min
Jul 23, 5:28 PM CDTSevere Thunderstorm WarningJANKemper62 min
Jul 23, 6:27 PM CDTSevere Thunderstorm WarningJANKemper36 min
Jul 23, 6:52 PM CDTSevere Thunderstorm WarningJANClay, Oktibbeha38 min
Jul 22, 10:31 PM CDTSevere Thunderstorm WarningJANMorehouse, West Carroll44 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.